Patients with urinary phenols have increased risk of allergies

Many researchers have hypothesized that atopy is more common in western countries as people there are less exposed to microbes in the environment. It is a known fact that the dichlorophenols used in many pesticides and for chlorination of water, have an adverse effect on the environmental microbes. A new study carried out by ElinaJerschow from the Albert Einstein College of Medicine in Bronx, N.Y along with her colleagues and presented at the meeting of the American Academy of Allergy, Asthma, and Immunology, has found thatpresence of phenols in human body is linked to increased prevalence of allergies.

For their study, the researchers measured the concentration of phenols in urine as well as allergen specific serum IgE levels, in a nationally representative sample of 2,211 persons above the age of six years. The participants were a part of the National Health and Nutrition Examination Survey 2005-2006. If the level of urinary phenols was at the 75th percentile or above, the exposure was considered as high. The patients were grouped into three based on the level of phenols in their urine and their atopy status.

The researchers noted that atopic patients with high levels of urinary phenols were more likely to suffer from wheeze related problems compared to patients who were non-atopic. In fact, atopic patients with high urinary phenols had more than two-third times more chances of taking medicines for wheeze. The chances of their missing school on account of wheeze are also ten times higher.

The researchers have opined that the increased likelihood of asthma related problems in patients with exposure to pesticides may be due to reduced exposure to environmental microbes. Similarly, pesticides may have a direct effect on the immune system of the body by acting on the microflora present in the gut. Lead researcher Jerschow has stated that she would like to test this hypothesis in subsequent studies.

Reference:

Editor: Dr. Bimal Rajalingam MBBS DNB (Resp Med)

Date: 
Wednesday, February 27, 2013
Author Name: